Hi, there are two types of diuretics, one type that is typically usedwith liver conditions, lasix/lactulose, and loop diuretics that work completely differently and are used more with kidney problems (loop of henle), so there is a reason why people are given one over the other. I startedgoing deaf on lasix within a week. It worsened my edema and made me nuts. HCTZ helps the swelling in my case, even though I have liver issues, apparently something else is going on too. You needto be very careful before you try switching that.
You really need to see a hepatologist regarding your low liver enzymes and autoimmune hepatitis. GI docs and rheumatologists are no where near qualified to make judgements about
your liver. Liver enzymes go up with inflammation, they drop as fibrosis and cirrhosis set in. The liver makes these enzymes and they are a measure of recent attacks on itself or other organs and whether it is repairing damage. The sickest and most scarred my liver has ever been was when my ALTs were zero. Low ALTs after really high ones are a bad sign, but most docs are too stupid to know this, unless you go to a good hepatologist. THis may actuallybe a sign your liver condition is worsening, because it sure isn't repairing itself with the low levels.
There are several good articles and site about
liver disease. I woud wory more about
the advil, which is very hepatotoxic and a definite no-no for anyone with liver disease. Even when I had mild liver disease I was not allowed to take it. If you havent had an ultrasound and liver bx recently, or ever, its another good reason to see a good hepatologist. Autoimmune liver disease is relatively rare and it takes a good hapatologist to deal with it and the hepatologist should be clearing all your meds. I would worry much more about
the aspirin and advil, and request something less hepatotoxic. The HCTZ is relatively mild compared to that.
The swelling sounds like liver, but I didn't want to scare you, only because it moves around and waxes and wanes so dramatically. Swelling from liver disease is called ascites, and sometimes it needs to be drained as it can cause life threatening complications, though that's when its really bad. I have a great info site with a specific really helpful q&A if you email me I can send you it. It will explain all this and you will see patterns inthe care liver patients receive, dietary concerns. BTW, there was a great article on probiotic yogurt working as well as LASIX/lactulose (The diuretic lasix, not the sugery) for ascites and fluid retention associated with liver disease.
I hope you have a hepatologist and he or she is very good and you are getting the thorough testing and treatment you need. Right now, my alts, which weren't as high as yours recntly, but were high for a while, now came down to 17 and it is because I'm getting fibrosis from the TB meds I'm on, but my other docs were raving they were low and my hepatologist was saying that often happens, which is why so many people wth advanced cirrhosis don't get tx until they have major problems.
Hopefully now your flare is over, the fibrosis will heal, but I would still check with the hepatologist about
the swelling. Sorry so long, just in the same boat somewhat.
Ills--Sjogrens-Lupus cond., AI polygland. dysfunction 2, hyper/hypopigment, scoliosis,kyphosis,stenosis, deg.,O.A.,spine surgeries, salivary/lymphectomies, NASH, COPD, RLS, UT/GI bleeds, hystero, brain/nerve damage,TB
Meds--INH,Plaquenil, Evoxac, Metformin, Synthroid, HCTZ, HRT and Lidocaine patchs, Voltaren gel, Klonopin, Vicodin, Restasis, Albuterol, steroids